The Annals of Probability

A Strong Law for Weighted Averages of Independent, Identically Distributed Random Variables with Arbitrarily Heavy Tails

F. T. Wright, Ronald D. Platt, and Tim Robertson

Full-text: Open access

Abstract

Let $X_1, X_2, \cdots$ be independent, identically distributed, nondegenerate random variables, let $w_k$ be a sequence of positive numbers and for $n = 1,2, \cdots$ let $S_n = \sum^n_{k=1} w_kX_k$ and $W_n = \sum^n_{k=1} w_k$. The weak (strong) law is said to hold for $\{X_k, w_k\}$ if and only if $S_n/W_n$ converges in probability (almost surely) to a constant. Jamison, Orey and Pruitt (1965) (Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 4 40-44) studied conditions related to these laws of large numbers. In considering the strong law, only distributions with finite first moments are discussed. However, Theorem 2 of this paper shows that a sequence of random variables and a sequence of weights can be chosen so that the strong law holds and so that the random variables have arbitrarily heavy tails. This result also answers some interesting questions concerning the weak law.

Article information

Source
Ann. Probab., Volume 5, Number 4 (1977), 586-590.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176995767

Digital Object Identifier
doi:10.1214/aop/1176995767

Mathematical Reviews number (MathSciNet)
MR494436

Zentralblatt MATH identifier
0367.60029

JSTOR
links.jstor.org

Subjects
Primary: 60F15: Strong theorems
Secondary: 60F05: Central limit and other weak theorems

Keywords
Weighted averages tail probabilities strong and weak laws

Citation

Wright, F. T.; Platt, Ronald D.; Robertson, Tim. A Strong Law for Weighted Averages of Independent, Identically Distributed Random Variables with Arbitrarily Heavy Tails. Ann. Probab. 5 (1977), no. 4, 586--590. doi:10.1214/aop/1176995767. https://projecteuclid.org/euclid.aop/1176995767


Export citation